Cardiac Arrest in Pediatric Patients Receiving Azithromycin

Santiago O. Valdés, Jeffrey J. Kim, Mary C. Niu, Caridad de la Uz, Christina Y. Miyake, Brady S. Moffett

Research output: Contribution to journalArticle

Abstract

Objective To compare outcomes of pediatric patients treated with azithromycin compared with penicillin or cephalosporin. We hypothesized that azithromycin use would not be associated with increased cardiac mortality in the pediatric population. Study design Retrospective cohort study from the Pediatric Health Information System database between 2008 and 2012. Patients <19 years of age with a principal diagnosis of community-acquired pneumonia who received an antibiotic were included. Primary outcomes were cardiopulmonary resuscitation (CPR) and mortality. Secondary outcomes were ventricular arrhythmias incidences and readmission for ventricular arrhythmia. Statistical analysis was performed with the χ2 test. Multivariable analysis was performed to control for potential confounders among patient, event, and treatment characteristics. Results A total of 82 982 patients (54.3% males) met study criteria. Median age was 2.6 years (IQR 1.2-5.9 years) and median length of stay was 2 days (IQR 2-4 days). Azithromycin was used in 5039 (6.1%); penicillin or cephalosporin was used in 77 943 (93.9%). Overall prevalence of antibiotic-associated CPR was 0.14%. Patients receiving a macrolide antibiotic had a lower prevalence of CPR compared with patients receiving a penicillin or cephalosporin (0.04% vs 0.14%, P = .04), and there was no difference in mortality. Multivariable analysis did not find an association between macrolide use and CPR. Conclusions In contrast to recent adult studies, among children hospitalized for community-acquired pneumonia, azithromycin use was not associated with a greater prevalence of cardiac arrest compared with penicillin or cephalosporin use.

Original languageEnglish (US)
Pages (from-to)311-314.e1
JournalJournal of Pediatrics
Volume182
DOIs
StatePublished - Mar 1 2017
Externally publishedYes

Keywords

  • arrhythmia
  • azithromycin
  • cardiac arrest
  • cephalosporin
  • penicillin
  • ventricular tachycardia

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health

Fingerprint Dive into the research topics of 'Cardiac Arrest in Pediatric Patients Receiving Azithromycin'. Together they form a unique fingerprint.

  • Cite this

    Valdés, S. O., Kim, J. J., Niu, M. C., de la Uz, C., Miyake, C. Y., & Moffett, B. S. (2017). Cardiac Arrest in Pediatric Patients Receiving Azithromycin. Journal of Pediatrics, 182, 311-314.e1. https://doi.org/10.1016/j.jpeds.2016.11.012